Alert archive / Florida / Small Craft Advisories in 2011

Small Craft Advisory 43, NWS Key West, FL

December 15, 2011

NWS Key West, FL issued this small craft advisory at Dec 15, 2011, 7:25 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2011, 7:25 PM EST (00:25 UTC)
Expired
Dec 15, 2011, 10:27 PM EST
In force
3 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WHUS72 KKEY 160025
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
725 PM EST THU DEC 15 2011

GMZ034-042>044-052>055-072>075-160400-
/O.NEW.KKEY.SC.Y.0043.111216T0025Z-111216T0400Z/
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
725 PM EST THU DEC 15 2011

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAWK CHANNEL...THE
FLORIDA STRAITS...AND THE GULF OF MEXICO WATERS SURROUNDING THE DRY
TORTUGAS AND REBECCA SHOAL CHANNEL.

* WINDS AND WAVES: NORTHEAST TO EAST WINDS OF AROUND 20 KNOTS WILL
  PERSIST ON THE WATERS SOUTH OF THE ISLAND CHAIN INCLUDING HAWK
  CHANNEL UNTIL AT LEAST LATE THIS EVENING. SEAS OF 5 TO 7 FEET CAN
  BE EXPECTED ON THE FLORIDA STRAITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

APA
1 follow-up statement
589 
WHUS72 KKEY 160327
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1027 PM EST THU DEC 15 2011

GMZ052>055-072>075-161000-
/O.CAN.KKEY.SC.Y.0043.000000T0000Z-111216T0400Z/
/O.NEW.KKEY.SW.Y.0015.111216T0327Z-111216T1000Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1027 PM EST THU DEC 15 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS FOR THE FLORIDA STRAITS. 

* WINDS AND WAVES: NORTHEAST TO EAST WINDS OF 15 TO 20 KNOTS AND
  GUSTY WILL DECREASE TO NEAR 15 KNOTS TOWARD MORNING ON THE FLORIDA
  STRAITS. SEAS OF 4 TO 7 FEET WILL SUBSIDE TO 3 TO 6 FEET BY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF
7 FEET OR HIGHER ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS FOR
SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ034-042>044-160430-
/O.CAN.KKEY.SC.Y.0043.000000T0000Z-111216T0400Z/
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
1027 PM EST THU DEC 15 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELED THE SMALL
CRAFT ADVISORY FOR HAWK CHANNEL AND THE GULF WATERS IN AND AROUND DRY
TORTUGAS. HOWEVER...A SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINE
WILL BE MAINTAINED UNTIL WINDS DROP BELOW 15 TO 20 KNOTS. 


$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 4:07 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 15, 4:07 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
407 PM EST THU DEC 15 2011

.DISCUSSION...
BENEATH STRONG RIDGING CENTERED NEARLY OVERHEAD...COVERAGE OF
STRATOCUMULUS AND ALTOCUMULUS HAS BEEN GREATER THAN ANTICIPATED
ACROSS THE REGION TODAY. THIS MOISTURE IS TRAPPED AT 850 MILLIBARS
(5000 FEET)...WHERE A STOUT SUBSIDENCE INVERSION OF 5-6 DEGREES
CELSIUS WAS DEPICTED BY THE MORNING SOUNDINGS AT KEY WEST AND MIAMI.
AFTERNOON SURFACE ANALYSIS DEPICTS SURFACE HIGH PRESSURE (1026
MILLIBARS) CENTERED JUST EAST OF THE CAROLINA AND GEORGIA COASTS.
THIS FEATURE HAS BEEN GRADUALLY WEAKENING AND SHIFTING EASTWARD
DURING THE PAST 24 HOURS. MODERATE TO FRESH EASTERLY WINDS PERSIST
ACROSS OUR REGION...ALTHOUGH OUR LOCAL PRESSURE GRADIENT CONTINUES TO
GRADUALLY LOOSEN.

AT 20Z...SKIES ACROSS THE ISLAND CHAIN WERE MOSTLY CLOUDY.
TEMPERATURES ALONG THE ISLAND CHAIN WERE IN THE MID TO UPPER
70S...WITH COMFORTABLE DEWPOINT TEMPERATURES IN THE LOWER 60S. WINDS
AT ISLAND LOCATIONS WERE NORTHEAST TO EASTERLY AT 10 TO 15 MPH...WITH
FREQUENTLY HIGHER GUSTS. ON THE COASTAL WATERS AT 20Z...MAINLY EAST
WINDS WERE REPORTED AT THE C-MAN SENSORS ALONG THE FLORIDA REEF WITH
SPEEDS OF 15 TO 20 KNOTS...AND PEAK HOURLY GUSTS UP TO 25 KNOTS.
WINDS OVER FLORIDA BAY AND NEAR CAPE SABLE WERE EAST NEAR 15 KNOTS.
KBYX AND KAMX RADARS DETECT ISOLATED SHOWERS OVER WESTERN PORTIONS OF
THE FLORIDA STRAITS...MOVING WESTWARD NEAR 15 KNOTS. A FEW SPRINKLES
WERE ALSO MOVING ACROSS THE ISLAND CHAIN BENEATH THE STRATOCUMULUS
DECK.

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
RIDGING ALOFT WILL REMAIN CENTERED OVER OUR REGION THROUGH SATURDAY
MORNING. THIS RIDGE WILL BE TEMPORARILY FLATTENED BY A SHORTWAVE
DIVING SOUTHEASTWARD FROM THE GREAT LAKES STATES THAT WILL CARVE OUT
A PROGRESSIVE TROUGH OVER THE EASTERN UNITED STATES THIS WEEKEND.
HOWEVER...THIS TROUGH ALOFT WILL NOT BE STRONG ENOUGH TO PUSH A COLD
FRONT THROUGH THE FLORIDA PENINSULA DURING THE WEEKEND. AHEAD OF THIS
FRONT...A PERIOD OF WEAK ISENTROPIC ASCENT ON THE 300K SURFACE WILL
MIGRATE ACROSS THE ISLAND CHAIN ON FRIDAY NIGHT AND SATURDAY.
HOWEVER...STRONG SUBSIDENCE OVER THE ISLAND CHAIN WILL PROBABLY
LIMIT ACTIVITY TO THE LIGHT SHOWER/SPRINKLE VARIETY...AND WE DECIDED
TO REMOVE THE DIME POPS FROM THE FORECAST FOR THE ISLAND CHAIN.
OTHERWISE...NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED
FROM TONIGHT THROUGH THE WEEKEND UNDER PARTLY CLOUDY SKIES. MODEL
SOUNDINGS SUGGEST THAT OUR STRATO/ALTOCUMULUS CLOUDINESS TODAY WILL
TRANSITION TO INCREASED HIGH ALTITUDE CIRRUS COVERAGE DURING THE
WEEKEND. WINDS WILL BACK TO A NORTH TO NORTHEAST DIRECTION ON SUNDAY
AS HIGH PRESSURE REBUILDS OVER THE SOUTHEASTERN STATES IN THE WAKE OF
THE DECAYING FRONT OVER THE FLORIDA PENINSULA. OUR LOCAL PRESSURE
GRADIENT WILL BEGIN TO TIGHTEN ON SUNDAY AFTERNOON...RESULTING IN A
GRADUAL INCREASE IN WIND SPEEDS TO CONCLUDE THE WEEKEND.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
A CUTOFF CYCLONE OVER THE DESERT SOUTHWEST WILL EJECT EAST-
NORTHEASTWARD TOWARDS THE SOUTHERN PLAINS STATES EARLY NEXT
WEEK...ALLOWING RIDGING ALOFT TO BECOME RE-ESTABLISHED OVER OUR
REGION. THE REMNANT BOUNDARY FROM THE WEEKEND WILL STALL OVER SOUTH
FLORIDA...AND OUR PRESSURE GRADIENT WILL TIGHTEN BY SUNDAY NIGHT.
MODEL SOUNDINGS DEPICT STRONG NORTHEASTERLY WINDS BELOW 850 MILLIBARS
ON SUNDAY NIGHT...VEERING TO EASTERLY ON MONDAY AND THEN
SOUTHEASTERLY BY MONDAY NIGHT AS HIGH PRESSURE MOVES INTO THE WESTERN
ATLANTIC. ANALYSIS OF THE 300/305K ISENTROPIC SURFACES INDICATES
PERIODS OF WEAK TO MODERATE ASCENT PER GFS GUIDANCE FROM SUNDAY NIGHT
THROUGH THE MIDDLE PORTIONS OF NEXT WEEK. HOWEVER...MODEL SOUNDINGS
DEPICT RATHER A RATHER WEAK VEERING WIND PROFILE...AND LONG TERM
GUIDANCE POPS REMAIN RATHER LOW. WE WILL INDICATE ONLY 10% RAIN
CHANCES FOR THE ISLAND CHAIN AND COASTAL WATERS DURING A MAJORITY OF
NEXT WEEK. THE ECMWF INDICATES THAT A FRONTAL BOUNDARY WILL APPROACH
THE KEYS BY WEDNESDAY NIGHT...AND THEN WEAKEN ON THURSDAY AS IT
ENCOUNTERS STUBBORN RIDGING OVER THE BAHAMAS. WE WILL WAIT FOR MODEL
CONSISTENCY BEFORE INCREASING RAIN CHANCES BY WEDNESDAY NIGHT AND
THURSDAY. UNTIL THEN...SLIGHTLY ABOVE NORMAL TEMPERATURES WILL
PERSIST IN A MODERATE EAST TO SOUTHEASTERLY WIND REGIME.

&&

.MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION THROUGHOUT THE ATLANTIC WATERS
ADJACENT TO THE ISLAND CHAIN THIS EVENING DUE TO SUSTAINED EAST
WINDS OF 15 TO 20 KNOTS...WITH OCCASIONALLY HIGHER GUSTS. MODERATE
EAST WINDS ARE EXPECTED ON FRIDAY ACROSS THE ATLANTIC WATERS...BUT
WINDS AND SEAS WILL GRADUALLY DECREASE AS HIGH PRESSURE OVER THE
WESTERN ATLANTIC OCEAN WEAKENS. NO ADVISORY OR CAUTIONARY STATEMENTS
ARE EXPECTED ACROSS THE COASTAL WATERS FROM FRIDAY THROUGH SUNDAY.
NORTHEAST TO EAST WINDS WILL FRESHEN ON SUNDAY NIGHT AND MONDAY AS
HIGH PRESSURE REBUILDS OVER THE SOUTHEASTERN UNITED STATES. SMALL
CRAFT ADVISORIES MAY BE REQUIRED BY SUNDAY NIGHT AND MONDAY FOR THE
ATLANTIC WATERS...WITH SMALL CRAFT EXERCISE CAUTION CONDITIONS
EXPECTED ELSEWHERE ACROSS THE GULF AND FLORIDA BAY WATERS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON THROUGH AT
LEAST FRIDAY MORNING. VFR CEILINGS AT AROUND 5000 FEET ARE EXPECTED
MUCH OF THE TIME THIS AFTERNOON AND TONIGHT. SUSTAINED NORTHEAST TO
EAST WINDS NEAR 20 KNOTS ARE ANTICIPATED FROM JUST OFF THE SURFACE
TO ABOUT 5000 FEET.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1962...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 60 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST HIGH TEMPERATURE MEASURED IN KEY WEST ON DECEMBER
15TH...A RECORD WHICH STILL STANDS 49 YEARS LATER. TEMPERATURE
RECORDS IN KEY WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  70  78  70  78 / -  -  -  -
MARATHON  70  80  69  80 / -  -  -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........NELSON
AVIATION/CLIMATE......BS
DATA COLLECTION.......MP

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 15, 5:33 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
533 AM EST THU DEC 15 2011

FLZ076>078-GMZ031>034-042>044-052>055-072>075-161100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
533 AM EST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MSB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:27 PM ESTSmall Craft Advisory for Hazardous SeasKEY6 hr

Nearby

Small Craft Advisories in Florida, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.